Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2025, 10:43 PM CDT for 4 counties in Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2025, 10:43 PM CDT (03:43 UTC)
- Expired
- Apr 17, 2025, 11:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 11:05 PM CDT | HAIL 0.75 | 4 S Prairie City, IA | via social media. |
| Apr 17, 11:05 PM CDT | HAIL 1 | Monroe, IA | Social Media report. |
| Apr 17, 11:14 PM CDT | HAIL 1 | Carlisle, IA | Social Media report. |
| Apr 17, 11:20 PM CDT | HAIL 1 | Hartford, IA | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 584 m²/s²
- 0-3 km storm-relative helicity
- 935 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS53 KDMX 180343
SVRDMX
IAC099-125-153-181-180430-
/O.NEW.KDMX.SV.W.0039.250418T0343Z-250418T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1043 PM CDT Thu Apr 17 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
Northern Marion County in south central Iowa...
Southern Jasper County in central Iowa...
Northeastern Warren County in south central Iowa...
* Until 1130 PM CDT.
* At 1043 PM CDT, a severe thunderstorm was located over Runnells, or
6 miles southeast of Pleasant Hill, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kellogg, Monroe, Reasnor, Lambs Grove, Carlisle, Newton, Pleasant
Hill, Prairie City Krohn Airport, Swan, Prairie City, Hartford,
Runnells, Newton Municipal Airport, Iowa Speedway, Colfax, Rock
Creek Lake, and Rock Creek State Park.
This includes Interstate 80 between mile markers 159 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for south
central Iowa.
&&
LAT...LON 4142 9348 4159 9352 4178 9286 4149 9287
TIME...MOT...LOC 0343Z 256DEG 35KT 4152 9341
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Small1 follow-up statement
570
WWUS53 KDMX 180416
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1116 PM CDT Thu Apr 17 2025
IAC099-125-153-181-180430-
/O.CON.KDMX.SV.W.0039.000000T0000Z-250418T0430Z/
Polk IA-Marion IA-Jasper IA-Warren IA-
1116 PM CDT Thu Apr 17 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN POLK...NORTHERN MARION...SOUTHERN JASPER AND
NORTHEASTERN WARREN COUNTIES...
At 1115 PM CDT, a severe thunderstorm was located over Hartford, or 9
miles southeast of Pleasant Hill, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kellogg, Monroe, Reasnor, Lambs Grove, Carlisle, Newton, Pleasant
Hill, Prairie City Krohn Airport, Swan, Prairie City, Hartford,
Runnells, Newton Municipal Airport, Iowa Speedway, Colfax, Rock Creek
Lake, and Rock Creek State Park.
This includes Interstate 80 between mile markers 159 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Iowa.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4142 9348 4159 9352 4178 9286 4149 9287
TIME...MOT...LOC 0415Z 256DEG 40KT 4147 9339
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:34 PM CDT, 4 hours 9 minutes earlier. Its key messages:
- Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
- Widespread chances for rain on Sunday with a few storms possible southeast.
- Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 6:34 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 634 PM CDT Thu Apr 17 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail. - Widespread chances for rain on Sunday with a few storms possible southeast. - Cooler this weekend with temperatures back into the 60s and 70s much of next week. && .DISCUSSION... Issued at 254 PM CDT Thu Apr 17 2025 The primary focus this forecast cycle is on the severe weather potential through tonight, Currently as of 3 pm, a cold front extends across the southeast third of Nebraska and just entering far NW Iowa. The area immediately ahead of the cold front is becoming surface based uncapped with around 2000+ J/kg of CAPE while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front extends eastward through central Iowa. Thunderstorms have developed north into southwest Minnesota with a few storms beginning to develop over far northwest Iowa. Expect storms to increase late this afternoon and especially this evening as the low level jet increases. The low level jet will increase to 70 kts and will focus into central/south central Iowa. Expect a few supercells to develop during this period. Looking at soundings, a stout elevated mixed layer (EML) is currently over central Iowa and that elevated warm layer will not completely erode overnight. Widespread strato cumulus is in place over the southwest 2/3rds of Iowa and that has caused surface temperatures to cool this afternoon from earlier highs. Therefore, while a few surface based storms are possible over western Iowa early, this convection should become more elevated overnight. Bufkit soundings at KDSM tonight have elevated storm bases near 5-6 kft and regarding the hodograph and shear, removing the lowest 5 kft from these removes much of the directional shear and the large looping of the hodograph and the shear becomes mostly unidirectional speed shear. This profile may lead to splitting storms with left mover supercells capable of large hail also. Lifting the parcels from the 5-6 kft level also maximizes CAPE and instability values. So still expect large hail with storms but this event may evolve a little differently than what some of the CAM runs suggest given the potential splits. A brief tornado threat may occur over the far southwest/west central DMX warning area before storms become more elevated. The EML becomes re-established over central Iowa behind the evening storms but there is the potential for additional storms over northern Iowa after 06z with an additional threat for large hail producing supercells. The layer below the EML remains quite saturated into Friday and with a fair amount of turbulence. While shallow showers could develop, it may be more of a drizzle scenario into Friday. The boundary will move slowly southeast overnight with dew points in the upper 50s to low 60s pooling along the boundary. This will mainly impact overnight low temperatures as the surface based instability is capped. Temperatures Friday will vary as the boundary continues its slow pace southeast so highs in the 70s are expected over the far southeast and 50s over much of the rest of the area. The weekend will be cooler with highs in the 50s to low 60s on Saturday. Currently have highs in the 50s on Sunday however saturating soundings and dewpoints only in the 30s and 40s would suggest temperatures may be much cooler and in the 40s. Will take a closer look after today's event. An upper low is still on track to lift into northern Missouri on Sunday with precipitation spreading across much of Iowa. Some instability does reach southeast Iowa so a few embedded thunderstorms are possible. Next week looks warmer again with highs back into the 60s and 70s with a few low chances for precipitation. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 625 PM CDT Thu Apr 17 2025 A cold front will move across Iowa this evening and tonight with scattered thunderstorms along the front. Added a PROB30 mention for hail in the KDSM TAF between 03 and 06Z, and will monitor radar trends as severe thunderstorms move east of Nebraska this evening. Widespread IFR conditions in stratus will develop behind the cold front late tonight into Friday morning, slowly lifting into the MVFR range into the afternoon. Some pockets of fog and drizzle will be associated with the low stratus. Will also be watching the potential for a secondary round of thunderstorms to develop behind the cold front across northern Iowa late tonight after 06Z, potentially impacting KFOD, KMCW and KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...PA
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 248 PM CDT Thu Apr 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 248 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an Enhanced Risk for severe storms across southwest and south-central Iowa, with a Slight Risk elsewhere. The main threat will be very large hail, 2 inches or larger, but damaging winds and a few tornadoes are also possible across southwest Iowa. Greatest risk for severe storms will be between 5 pm today and 2 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances are in the forecast late Sunday and again on Tuesday. The severe weather potential for Sunday is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
In the hours before
Local storm report, Apr 17, 9:50 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
950 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM Hail 4 WSW Corning 40.96N 94.81W
04/17/2025 M1.00 Inch Adams IA Trained Spotter
Largest hail to 1 inch in diameter.
&&
FowleLocal storm report, Apr 17, 9:55 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
955 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM Hail Corning 40.99N 94.74W
04/17/2025 E1.00 Inch Adams IA Trained Spotter
&&
CAHSpecial weather statement, Apr 17, 10:27 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1027 PM CDT Thu Apr 17 2025
IAZ060-073-180400-
Polk IA-Warren IA-
1027 PM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN POLK AND NORTHERN
WARREN COUNTIES THROUGH 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwalk, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This includes the following highways...
Interstate 35 between mile markers 60 and 71.
Interstate 235 between mile markers 4 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for south
central Iowa.
&&
LAT...LON 4139 9379 4157 9379 4167 9335 4160 9335
4160 9333 4143 9333
TIME...MOT...LOC 0327Z 254DEG 45KT 4148 9367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SmallLocal storm report, Apr 17, 10:33 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1033 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Hail Norwalk 41.50N 93.68W
04/17/2025 E0.75 Inch Warren IA Broadcast Media
Penny sized hail reported in Norwalk.
&&Local storm report, Apr 17, 10:39 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1039 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM Tstm Wnd Gst 5 E Lenox 40.88N 94.47W
04/17/2025 E76 MPH Taylor IA Trained Spotter
A lot of blowing dust occurring.
&&
CACLocal storm report, Apr 17, 10:40 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1040 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM Tstm Wnd Gst Lenox 40.88N 94.56W
04/17/2025 M61 MPH Taylor IA Trained Spotter
Measured on the north end of town.
&&
CACThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 65 min |
| Apr 17, 8:23 PM CDT | Tornado Warning | DMX | Cass | 40 min |
| Apr 17, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 53 min |
| Apr 17, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 48 min |
| Apr 17, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 32 min |
| Apr 17, 9:18 PM CDT | Tornado Warning | DMX | Adams, Taylor | 42 min |
| Apr 17, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 48 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 45 min |
| Apr 17, 10:27 PM CDT | Special Weather Statement | DMX | Polk | 33 min |
| Apr 17, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 51 min |
| Apr 17, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 25 min |
| Apr 17, 11:01 PM CDT | Special Weather Statement | DMX | Polk | 44 min |
| Apr 17, 11:03 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 42 min |
| Apr 17, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 36 min |
| Apr 17, 11:52 PM CDT | Special Weather Statement | DMX | Poweshiek | 23 min |
| Apr 18, 12:01 AM CDT | Special Weather Statement | DMX | Poweshiek | 29 min |
| Apr 18, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 32 min |
| Apr 18, 2:04 AM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 26 min |
| Apr 18, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 50 min |
| Apr 18, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Worth, Wright | 43 min |
| Apr 18, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 18 min |
| Apr 18, 3:12 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 48 min |
| Apr 18, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 45 min |
| Apr 18, 4:23 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 38 min |
| Apr 18, 4:48 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 32 min |
| Apr 18, 5:09 AM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.